Neuropathy - A Side Effect of Blood Cancer Treatment
Adopting a graceful attitude, when living with blood cancer is a way I am trying to peacefully deal with the many things the disease and the treatments have thrown at me. At the same time, I am making it a point to use the best mental and social interaction tools I can muster.
One of the unexpected curve balls that came my way was something called "neuropathy" and if you are not familiar with the term it is a condition that impacts your nervous system. There are two nervous systems in our bodies - the central nervous system which controls the brain. The other is the peripheral nervous system which is responsible for sending signals out to various parts of the body. The latter system helps muscles know what they should be feeling in places like your arms, legs, and feet.
Neuropathy can be a treatment side-effect
Following my run-in with chemo, I learned there are 13+ different cancer drugs that can impact one’s peripheral nervous system. How and if you are affected can depend on any number of different factors ranging from your individual body chemistry to the presence of other drugs or pre-existing conditions you may have prior to chemotherapy.
Chemo caused numbing in my feet
Before going much further let’s take a quick look at what peripheral neuropathy can look like. In my case I suffer from a funny numbing sensation in my toes and on the bottoms of my feet – all caused by my six-month journey with R-CHOP therapy. While I experienced numbness, other people can find themselves noticing burning sensations, a sensitivity to touch, sore muscles, difficulty swallowing, constipation, dizziness, irregular heartbeat, and the list goes on and on.
Radiation therapy caused my fingers to go numb
In addition to neuropathy caused by chemotherapy, I learned that radiation therapy can produce similar peripheral nerve damage. During treatment I told my doctor I was experiencing neuropathy in my fingertips on both hands. He suggested I watch it for a while. A few weeks later I mentioned it again noting that the numb feelings had also spread to my right and left toes. At the time he suggested that most people recover from it, but it could take several years. In some rare cases, recovery from nerve damage never occurs.
Feeling slowly returns after stopping treatment
When first impacted by neuropathy I could hardly button the buttons on my shirt and found it very easy to drop things. Approximately some 6 months after the chemo stopped, I began to regain feeling in my fingers. Slowly the neuropathy subsided in my pinky then it progressed to the ring finger and then finally across to the thumb. Currently my issues with neuropathy are exclusively in my toes which I have reported here in the past. Basically, it feels like my socks are bunched up in my shoes when they are not.
Living gracefully with neuropathy
A few things I have done to help myself was to install grab bars in the bathroom along with removing small area rugs and clutter on the floor. The latter is often a challenge when you have a very active dog who drags out all kinds of toys. When your toes and feet are numb it's very easy to trip and fall especially when you step on a chewy toy.
I can spend time complaining about neuropathy or try to live life as gracefully as possible and not dwell on it. Deep down I know it's there. That said, when put out of my mind life is easier all around not only for me but for anyone close enough to hear me as well.
While cancer is a burden to live with it also has a strange way of changing how one views life. In the end I guess living life a bit more gracefully is not a bad outcome after all.
Have you taken our Blood Cancer In America Survey yet?
Did you have to make diet changes after your blood cancer diagnosis?
Join the conversation